View Entire Collection
By Clinical Topic
By State Requirement
Faith Community Nursing
Future of Nursing Initiative
Photosensitivity, or a sensitivity to sunlight, is a reaction to sunlight that causes an itchy red rash on exposed skin. The rash usually appears on the sun-exposed areas of your body, such as the back of your hands and the front of your arms and lower legs. It starts a few hours after being in the sun and can last up to a week or longer. In more severe cases, the rash may include large, itchy red hives or small blisters. It usually goes away within 24 hours after sun exposure.
Photosensitivity can be triggered by chemicals in sunscreen, perfume, makeup, creams, and lotions that you put on your skin. Taking medicines such as antibiotics, blood pressure and some heart medicines, birth control pills, ibuprofen (Advil or Motrin), or naproxen (Aleve or Naprosyn) can cause photosensitivity when your skin is exposed to sunlight.
Some people have inherited photosensitivity. Others may have it if they have an autoimmune disease such as lupus.
If you get an itchy rash on your skin after being in the sun for 2 hours or less, you may have photosensitivity. Your healthcare provider will examine your skin and ask you about your medical and family history, and symptoms you have when you go out in the sun. He'll want to know what medicines you take and what kinds of lotions, sunscreens, makeup, or perfumes you use. Depending on your condition, he may also order some tests, such as a skin biopsy (where a small piece of skin is removed and examined in a lab) or blood tests to rule out lupus. Photo-testing involves exposing a small area of your skin to artificial light to see if your rash can be reproduced or if you sunburn easily.
To prevent photosensitivity reactions, your healthcare provider will tell you to avoid sun exposure as much as you can. If you need to go outside, wear protective clothing and apply a sunscreen (as long as the sunscreen isn't the cause of your photosensitivity) with an SPF of at least 30 on all exposed skin. You should avoid tanning beds.
If you still get an itchy rash, you can apply a cool, damp washcloth to the area or mist your skin with sprays of cool water. An over-the-counter antihistamine or an anti-itch skin cream that contains cortisone can help stop the itch. If these don't work, your healthcare provider may give you a prescription for a stronger antihistamine, steroid cream, or skin cream.
If the prescription medicines don't work, your healthcare provider may recommend a treatment called phototherapy. Usually done over a 3-week period, phototherapy gradually exposes your skin to doses of ultraviolet light in the doctor's office to help your skin "get used to" the sun's effects.
If a medicine or skin care product is causing your photosensitivity, your healthcare provider may replace them with ones that don't cause problems.
You should contact your healthcare provider if:
* over-the-counter treatments don't work
* the rash covers large parts of your body (including areas normally covered by your clothes)
* you have a high fever or extreme pain
* the rash starts to blister
* you have a butterfly-shaped rash across your cheeks and on the bridge of your nose, which could be a sign of lupus
* your skin bruises easily
* you keep getting photosensitivity reactions even though you take precautions to avoid the sun.
Call 911 for emergency help if you develop hives along with swelling around your eyes or lips, you feel faint, or if you have trouble breathing or swallowing.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Caring for...Patients of different religions
Nursing Made Incredibly Easy!, November/December 2014
Expires: 12/31/2016 CE:2 $21.95
Autoimmune disease: Cost-effective care
Nursing Management, November 2014
Expires: 11/30/2016 CE:1.5 $17.95
CE: Original Research: Staff Nurses' Perceptions Regarding Palliative Care for Hospitalized Older Adults
AJN, American Journal of Nursing, November 2014
Expires: 11/30/2016 CE:2.5 $24.95
More CE Articles
Subscribe to Recommended CE
Dogs as Pets, Visitors, Therapists and Assistants
Home Healthcare Nurse, November/December 2014
Free access will expire on January 5, 2015.
Nursing2014 Critical Care, November 2014
Free access will expire on December 22, 2014.
Effective management of ARDS
The Nurse Practitioner, 13December 2014
Free access will expire on December 22, 2014.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top